Alert archive / Washington / Special Weather Statements in 2021

Special Weather Statement, NWS Pendleton, OR

August 3, 2021Kittitas County, Washington

NWS Pendleton, OR issued this special weather statement at Aug 3, 2021, 4:25 PM PDT for Kittitas County, Washington. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2021, 4:25 PM PDT (23:25 UTC)
Expired
Aug 3, 2021, 4:45 PM PDT
In force
20 min
Issued by
NWS Pendleton, OR

County Kittitas County, WA

The radar

The Seattle radar (KATX), 145 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 11.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2021-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2021-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1940 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WWUS86 KPDT 032325
SPSPDT

Special Weather Statement
National Weather Service Pendleton OR
425 PM PDT Tue Aug 3 2021

WAZ520-032345-
East Slopes of the Washington Cascades-
425 PM PDT Tue Aug 3 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KITTITAS COUNTY...

At 417 PM PDT, a strong thunderstorm was located over Easton, or 8
miles west of Cle Elum, moving north at 15 mph.

HAZARD...Heavy rain, gusty winds of 40 to 50 mph, and possibly small 
         hail.

SOURCE...Doppler Radar indicated and trained weather spotter reports.

IMPACT...Possible flooding in low lying areas, underpasses and small 
         creeks and streams.

Locations impacted include...
Cle Elum, Roslyn and Easton.

Do not drive your vehicle through flooded roadways.

LAT...LON 4746 12093 4741 12087 4742 12080 4699 12095
      4701 12113 4709 12128 4707 12137 4710 12140
      4714 12138 4713 12131 4715 12130 4721 12131
      4722 12137 4728 12134 4729 12140 4746 12133
TIME...MOT...LOC 2317Z 189DEG 12KT 4724 12114 

$$

RSC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:18 PM PDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 3, 2:18 PM PDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
218 PM PDT Tue Aug 3 2021

.SHORT TERM...Tonight through Thursday...Southwest flow across the
region with some convection forming over SE Oregon at this time.
This will clip the SE portion of the forecast area with some
isolated thunderstorms through this evening. Also watching some
shallow convection form over the Washington Cascades as a small
shortwave will pass this evening providing a light chance of showers
and possible thunderstorms. The main diver of the weather is a
closed upper level low pressure system currently off the California
coast. This low will begin to move towards northern California on
Wednesday triggering some more isolated thunderstorms over the
eastern oregon mountains Wednesday afternoon and evening. The low
moves into northern california early Thursday and then moves across
eastern Oregon late Thursday before exiting into Idaho Friday
morning. This will serve as a trigger for a more scattered
thunderstorm event over the eastern portion of the forecast area
with the potential for some severe weather. Wednesday will be
another hot day with temperatures around 100 degrees in the lower
Columbia Basin so the heat advisory continues. Smoke from regional
fires will continue to move across and settle into the forecast area
producing some air quality issues. Will begin to see some increasing
westerly winds Thursday which will help to begin scour out some of
the smoke and haze.

.LONG TERM...Friday through Tuesday...Cooler temperatures will
dominate the long term, as ensembles point to a shift more towards a
NW wind pattern aloft heading into the weekend. This pattern should
offer us relief from the on-and-off storm chances we've seen in our
mountain zones over the past week or so, as well as a break in hot
temperatures across the CWA.

To kick off the period, however, a closed upper-level low looks to
pass over the PacNW Friday, leading to a chance of mountain showers
as well as gusty winds across much of the forecast area.
Deterministic GFS and ECMWF have already depicted 850mb winds in the
25-40 kt range, especially over the Gorge and lower Basin, while
ECMWF EFI puts values in the 0.7 to 0.9 for sustained winds and
gusts Friday. Ensemble members from both GEFS and EPS also suggest
gusts in the 25-35 kt range. A strong signal this far out across the
ensembles suggests a decent chance for windy conditions Friday,
which could lead to elevated fire spread risks even if the cool NW
flow aloft ticks RHs up a bit heading into the weekend.

Beyond Friday's system, ensembles differ a bit in depicting a robust
upper-level low over western Canada progressing eastward through the
weekend. This will help establish a NW flow regime over our area and
keep daytime highs below 90 through most of the period. Strong jet
streaks aloft associated with this system could lead to more breezy
to windy conditions over the weekend, however greatest wind threat
is expected on Friday. Upper-level forcing could also bring showers
and storms over our mountain zones, but have elected to lean towards
a dry forecast as there is not much of a signal in precip across
ensembles after Friday outside of the WA Cascades. Otherwise cool
weather expected Saturday and beyond, with RHs rebounding but winds
keeping fire spread risks elevated in the long term. 74

&&

.AVIATION...18z TAFs...Mostly VFR conditions expected today, however
widespread haze will make for locally MVFR to even IFR conditions at
some sites, especially in the Basin. Winds expected to be less than
10 kts W/NW at most sites, providing little relief from any vsby
reductions brought about by haze. Any shower and ts activity
expected to remain in the mountains and away from any sites this
afternoon and evening. 74

&&

.FIRE WEATHER...The approaching low pressure system from off the
California coast will serve as a trigger for a more widespread
thunderstorm event on Thursday with some LAL's of 3 to 4 possible. A
Fire Weather Watch will be in effect Thursday from 11am to 11pm.
Will also see some increasing westerly winds along the east
slopes of the Cascades and across the Columbia Basin on Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  67  99  65  92 /  10  10  10  30
ALW  69  99  68  93 /  10  10  10  30
PSC  71 100  71  96 /  10   0  10  10
YKM  68  98  68  95 /  10   0   0  10
HRI  68 102  68  95 /  10  10  10  20
ELN  62  95  65  89 /  20   0   0  10
RDM  57  97  57  86 /   0  10  10  20
LGD  64  97  64  88 /  20  10  20  50
GCD  62  99  64  92 /  20  20  20  40
DLS  70 100  69  89 /   0   0  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory until 11 PM PDT Wednesday for ORZ041-044-507-508.

     Fire Weather Watch from Thursday morning through Thursday
     evening for ORZ642>645.

WA...Heat Advisory until 11 PM PDT Wednesday for WAZ024-026>029-521.

     Fire Weather Watch from Thursday morning through Thursday
     evening for WAZ643-645.

&&

SHORT TERM...91
LONG TERM....74
AVIATION...74

In the hours before

Special weather statement, Aug 3, 4:25 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Pendleton OR
425 PM PDT Tue Aug 3 2021

WAZ520-032345-
East Slopes of the Washington Cascades-
425 PM PDT Tue Aug 3 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KITTITAS COUNTY...

At 417 PM PDT, a strong thunderstorm was located over Easton, or 8
miles west of Cle Elum, moving north at 15 mph.

HAZARD...Heavy rain, gusty winds of 40 to 50 mph, and possibly small
         hail.

SOURCE...Doppler Radar indicated and trained weather spotter reports.

IMPACT...Possible flooding in low lying areas, underpasses and small
         creeks and streams.

Locations impacted include...
Cle Elum, Roslyn and Easton.

Do not drive your vehicle through flooded roadways.

LAT...LON 4746 12093 4741 12087 4742 12080 4699 12095
      4701 12113 4709 12128 4707 12137 4710 12140
      4714 12138 4713 12131 4715 12130 4721 12131
      4722 12137 4728 12134 4729 12140 4746 12133
TIME...MOT...LOC 2317Z 189DEG 12KT 4724 12114

RSC

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:26 PM PDTFire Weather WatchPDT24 hr

Nearby

Special Weather Statements in Washington, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.